You know your child and the disorder/diagnosis and reasons/symptoms needing to be treated. Obviously the Dr knows what medications are useful to treat these. Unfortunately, doctors do not always provide you with ALL the information you SHOULD know when they prescribe certain medications. I hope you will check out the links I have provided below, so that you can be completely informed on each medication being suggested.
DO NOT HESITATE TO ASK QUESTIONS about the benefits vs risks of any medication. A good Dr will understand your reasons/concerns and take the time to answer your questions. Again, this is your child... and its vital that you understand your child's diagnosis, the purpose of each medication being prescribed (intended and desired), how each medication can benefit your child (and symptoms)... along with the possible risks during the course of treatment (if any).
Risperidone is an anti-psychotic medication.
*** I took this for 2-3 months when my OCD, anxiety, & post-partum depression was at its peak and was having vivid, extreme high anxiety nightmares (1998). This is a STRONG medication. It worked but had some substantial side effects: 1) very hard to wake-up in the mornings/become alert... even after 12hours of sleep. 2) experienced dyskinesia (involuntary muscle movements/spasms) legs would twitch/jerk (especially at night) and noticed some facial/jaw twitches. ***
Zoloft is an SSRI antidepressant and has been around for 20+ years. SSRI's are designed to increase the availability of the neurotransmiter serotonin in our brains. This link explains how SSRI antidepressants are thought to work. --- > http://www.mayoclinic.com/health/ssris/mh00066
https://www.drugs.com/zoloft.html --- > link provides detailed information regarding the pharmacology, indications (reasons) for usage, dosages for indications, side effects & adverse events, drug interactions, warnings & precautions, etc.
*** I took 200 mg of Zoloft daily for 8+ years, with minimal side effects. My 2 negative experiences with Zoloft were: 1) I experienced "discontinuation syndrome" when I had to discontinue when I became pregnant with my 2nd child (Dr. didn't warn me about this possible side effect). I have also experienced "discontinuation syndrome" when trying to switch from Lexapro to Celexa. "Discontinuation syndrome" seems to be commonly associated with discontinuing all SSRI's and/or other antidepressants... and the symptoms and their severity varies depending on the medication, dosage, patient and I'm sure many other factors. Antidepressants might not be "addictive", but our brains become dependent on these medications to regulate serotonin and other neurotransmitters... and respond with some very unpleasant "symptoms" when discontinued abruptly. Important to slowly taper dosage when discontinuing any medication... and follow your Dr's instructions completely.***
*** 2) I experienced "serotonin syndrome" with Zoloft couple of years ago, when I decided to go back on medication for my OCD. I was prescribed 100 mg of Zoloft daily, plus low dose of Trazadone (an serotonin "enhancer")... onset of syndrome was gradual but peaked within 7-10 days... which can become a life-threatening emergency. ***
I don't have any personal experience with Wellbutrin, but looked at the links below... and it seems to have a different mechanism/effect on the brain chemistry and neurotransmitters than an SSRI or SSNRI antidepressant, such as Zoloft.
I apologize for the lengthy post... but wanted to provide you with as much info as possible. I am a mother of a 13yr old & 6 yr old; and was diagnosed with OCD, ADHD and GAD (along with post-partum depression) in 1998, over a year after the birth of my first child. Unfortunately, I had to learn a lot of this information the hard way, through trial and error. The internet has allowed me to do my own research and I have even found answers to questions that my own Dr(s) couldn't answer. I have rode the "medication roller coaster" many times... trying to find the right medications and/or combination of meds, along with the proper dosage of each, before finding which ones 1) effectively treated my symptoms and 2) had the minimal side effects.
I hope this information is helpful. Best wishes to you in deciding the proper medications and treatment for your child... and to your child as well!
I would hesitate to start with all of these drugs at once. First of all you won't know what's working and what isn't if you start them all at once. Go very slowly, one at a ttime with miniscule doses. You didn't mention what the symptoms were. Generally the riperidone is used for Autism Spectrum & the other two for ADHD & the like. All the best.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 17 Aug 2009 • 2 answers
Posted 26 Nov 2014 • 2 answers
Posted 29 Apr 2016 • 1 answer
Posted 11 Jan 2017 • 0 answers
Posted 23 Jan 2017 • 2 answers